Hail, Elk
- When
- July 24, 11:43 AM EST
- Where
- Elk County, 5 mi W of Ridgway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.430, -78.847
Nickel size hail was reported about 5 miles west of Ridgway.
A cold upper level low pressure system moved across the region during the afternoon of July 24th, destabilizing the atmosphere and triggering areas of severe thunderstorms over central and western portions of the State College Forecast Office service area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold upper level low pressure system moved across the region during the afternoon of July 24th, destabilizing the atmosphere and triggering areas of severe thunderstorms over central and western portions of the State College Forecast Office service area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 10:28 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1128 AM EDT THU JUL 24 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA...WILL CONTINUE OFF THE MID ATLANTIC COAST BY LATER TODAY AND OVERNIGHT. MEANWHILE A STRONG DISTURBANCE ALOFT WILL CROSS PENNSYLVANIA THIS AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. IMPROVING CONDITIONS WILL OCCUR TONIGHT THROUGH FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT WILL APPROACH THE REGION THIS WEEKEND WITH A ROUND OR TWO OF SHOWERS AND THUNDERSTORMS ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... A STEADY RAIN WILL CONTINUE ACROSS THE NW PENN MTNS (UNDER THE UPPER LOW CENTER) THROUGH EARLY AFTERNOON WHERE SOME SIGNIFICANT (ALBEIT HIGHLY LOCALIZED) FLASH FLOODING OCCURRED EARLIER THIS MORNING. OUR MAIN WEATHER MAKER THIS AFTERNOON IN CENTRAL PENN IS THE SLOW MOVING...AND UNSEASONABLY DEEP UPPER LOW CROSSING THE REGION. THE COMBINATION OF RELATIVELY STEEP 850-500 HPA LAPSE RATES AND LIFT FROM THE LEFT EXIT REGION OF AN UPPER JET WILL LIKELY PRODUCE SCTD SHRA. THE RATHER LOW 7-8 KFT AGL FREEZING LEVEL AND DECENT CAPE (ABOUT 25 PERCENT OF THE TOTAL) ABOVE THE -20C LEVEL SHOULD LEAD TO ISOLATED TSRA CAPABLE OF PRODUCING SOME PEA SIZE HAIL...WHILE MIXING DOWN A CHILLY 20-30 KT WEST TO NW WIND GUST. TEMPS WILL REMAIN BELOW NORMAL BY ABOUT 6-7 DEG F IN MOST PLACES...AROUND 70 ACROSS THE NW MTNS...AND MID 70S TO AROUND 80 ACROSS THE CENTRAL AND SE RESPECTIVELY. A MUCH MORE COMFORTABLE NIGHT IS IN STORE FOR THE CWA AS DEWPOINTS DECREASE INTO THE 50S AND SKIES BECOME PARTIALLY CLEAR. TEMPERATURES WILL RANGE FROM THE UPPER 40S IN THE NORTHERN MOUNTAINS TO THE MID 50S AND AROUND 60 IN CENTRAL AND SOUTHEASTERN PENN RESPECTIVELY. THE COMBINATION OF LOW-LEVEL MOISTURE FROM EARLIER RAINFALL AND CLEARING SKIES WILL LEAD TO THE FORMATION OF VALLEY FOG. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER 850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES WARMER THAN THURSDAY...JUST A DEG F OR SO BELOW NORMAL OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR CWA...BRINGING MAINLY AN INCREASE IN MID TO HIGH CLOUDS DURING THE MORNING. DRY CONDITIONS ARE EXPECTED THROUGH AT LEAST 10Z SATURDAY. MINS EARLY SATURDAY WILL BE IN THE LOW/MID 60S ACROSS THE CENTRAL AND SE (WHICH WILL BE ABOUT 5F WARMER THAN DAYBREAK FRIDAY. LOWS ACROSS THE NW MTNS COULD BE AROUND 10F HIGHER THAN FRIDAY...OR IN THE UPPER 50S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AXIS OF MODERATELY HIGH SFC-850 HPA DEWPOINTS IS CHANNELED ENE INTO OUR NRN AND WRN ZONES SATURDAY...AS THE LEFT EXIT REGION OF NWRLY UPPER JET MOVES ACROSS NRN PENN. MAIN LARGER SCALE FORCING AND LLVL INSTABILTY AXIS FOR SHRA/TSRA WILL BE ACROSS THE NW 1/3 OF OUR CWA...WITH 30 PERCENT POPS PROBABLY PUSHING THE CHC FOR AN AFTERNOON SHRA/TSRA ACROSS THE LOWER SUSQ VALLEY. NOT A LOT OF CHANGE FROM YESTERDAY. REGARDING THE SECOND HALF OF THE UPCOMING WEEKEND. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS. LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF FEATURE ON GFS. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... DEEP MID-LVL TROUGH ACROSS MUCH OF THE MID-ATLANTIC REGION...IMPACTING FLIGHT CONDS FOR NUMEROUS AIRFIELDS IN PA THIS MORNING. LATEST IR IMAGERY INDICATED AN AREA OF IFR/LIFR CLOUDS ACROSS CENTRAL PA SLIDING EAST. VSBYS WILL LINGER AROUND MVFR FOR A FEW AIRFIELDS THIS MORNING UNTIL SOME MIXING CAN OCCUR AND SCOUR LLVL/S. AFT 20Z VFR CIGS/VSBYS SHUD DOMINATE THE AREA...ALTHOUGH DECENT RADIATIONAL COOLING SETS UP OVERNGT. TEMP/DEW PT SPREAD WILL REMAIN MINIMAL UNDER LGT WINDS...SO EXPECT FOG TO DEV BTWN 02-04Z AND PERSIST THRU SUNRISE FRI. VSBYS UNDER FOG COULD FLUCTUATE BTWN IFR/LIFR BEFORE IMPROV TO VFR. THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO MVFR EACH OF THE NEXT COUPLE OF DAYS. ANOTHER FRONT MAY BRING A CHANCE OF THUNDERSTORMS ON SATURDAY NGT. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE/LAMBERT NEAR TERM...MCFADDEN/LACORTE/LAMBERT SHORT TERM...LAMBERT/CHENARD LONG TERM...MARTIN AVIATION...BEACHLER/TYBURSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 AM EDT THU JUL 24 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-250945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 531 AM EDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 AM EDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM FLASH FLOOD SUGAR GROVE 41.98N 79.34W
07/24/2008 WARREN PA LAW ENFORCEMENT
ROUTE 957 NEAR SUGAR GROVE CLOSED. WATER RESCUES HAD
TAKEN PLACE AT NEARBY RESIDENCY.
&&
BEACHLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT THU JUL 24 2008 PAZ010-241730- ELK PA- 1242 PM EDT THU JUL 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF KANE...MOVING SOUTHEAST AT 38 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ST. MARYS AROUND 100 PM AND FORCE AROUND 115 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD 66...STATE ROAD 120...STATE ROAD 255. FORECASTER: LA CORTE
The State College radar (KCCX), 90 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported about 5 miles west of Ridgway.
Nickel size hail was reported in Force.
Nickel size hail covered the ground in Burnside Township.
Penny size hail was reported 3 miles east of Wallaceton.
Nickel size hail reported in Westover.
Quarter size hail reported in Philipsburg.
Nickel size hail reported in Glasgow.
Thunderstorm winds knocked down trees and wires on Route 350 west of Tyrone.
Nickel size hail was reported in Tyrone.
Nickel size hail was reported in Alexandria.
Thunderstorm winds knocked down large branches in Altoona.
Thunderstorm winds knocked down large branches in Williamsburg.
Nickel size hail was reported in Selinsgrove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107752, 107753, 107754, 107775, 107755, 107757, 107758, 107759, 107760, 107761, 107762, 107763, 107764.